26 doctors weighed in:
Gave 2 yr old Advil 630pm. 930pm fever going up to 102. How do I alternate Advil and tylenol (acetaminophen). Please give time examples in your answer. Pediatrics? 
26 doctors weighed in

9 doctors agree
In brief: Fever
I don't recommend alternating tyelenol and ibuprofen, it can be possible to over medicate, in fact the aap discourages this practice.
Use one form as directed, keep your child hydrated. If fever continues then schedule an appointment to see your doctor. Fever is the body's way of fighting infection.

In brief: Fever
I don't recommend alternating tyelenol and ibuprofen, it can be possible to over medicate, in fact the aap discourages this practice.
Use one form as directed, keep your child hydrated. If fever continues then schedule an appointment to see your doctor. Fever is the body's way of fighting infection.
Dr. Marina Armendariz
Dr. Marina Armendariz
Thank
2 comments
Dr. Timothy Thurston
Fever is a natural defense mechanism and certainly not harmful. Mchildren feel bad when they have fever and better when they don't so when pressed I will alternate Acetaminophen with ibuprofen every 3 hours. This way your are giving each every 6 hours which is relatively safe for short periods. If your child acts really sick even when temp down probably needs office visit.
Dr. Julio Pajaro
Very Good. I wish the ER's would stop teaching this T/M combination.
Dr. James Ferguson
Pediatrics
5 doctors agree
In brief: Fever a natural help
In deference to the advertising industry, fever is a benefit to a child fighting an illness.
Increasing blood flow & breathing provides fuel to make antibodies & cuts down germ reproduction. Fever with illness does not cause brain damage but does require more fluids.It is much better to focus on maintaining fluid balance than worrying about fever.Never wake a kid for fever meds.

In brief: Fever a natural help
In deference to the advertising industry, fever is a benefit to a child fighting an illness.
Increasing blood flow & breathing provides fuel to make antibodies & cuts down germ reproduction. Fever with illness does not cause brain damage but does require more fluids.It is much better to focus on maintaining fluid balance than worrying about fever.Never wake a kid for fever meds.
Dr. James Ferguson
Dr. James Ferguson
Thank
Dr. Kevin Windisch
Pediatrics
4 doctors agree
In brief: I recomment not
I strongly recommend against alternating the two drugs.
The risk of overdosing one or both medications with alternating schedules is very high.

In brief: I recomment not
I strongly recommend against alternating the two drugs.
The risk of overdosing one or both medications with alternating schedules is very high.
Dr. Kevin Windisch
Dr. Kevin Windisch
Thank
Dr. Jay Park
Pediatrics
2 doctors agree
In brief: Different duration
Ibuprofen (advil, motrin) works for 6-8 hours whereas Acetaminophen (tylenol (acetaminophen)) for 4 hours.
Scheduled dosing as follow: advil at 8 am, tylenol (acetaminophen) at 2 pm, advil at 6 pm, and tylenol (acetaminophen) at 12 mn. If child still runs fever, give short bath th lukewarm water as needed. Please remember advil or tylenol (acetaminophen) does not cure, only provides comfort by reducing fever.

In brief: Different duration
Ibuprofen (advil, motrin) works for 6-8 hours whereas Acetaminophen (tylenol (acetaminophen)) for 4 hours.
Scheduled dosing as follow: advil at 8 am, tylenol (acetaminophen) at 2 pm, advil at 6 pm, and tylenol (acetaminophen) at 12 mn. If child still runs fever, give short bath th lukewarm water as needed. Please remember advil or tylenol (acetaminophen) does not cure, only provides comfort by reducing fever.
Dr. Jay Park
Dr. Jay Park
Thank
Dr. Barry Bergman
Pediatrics
2 doctors agree
In brief: Alternate
Start with advil.
It is a six hour drug and if in that time period the fever rises you can give tylenol (acetaminophen). Then i would wait to dose with advil until the next sign of fever. Just be sure tylenol (acetaminophen) is at least four hours apart and the advil is 6 hours. An alternate method is give one or the other every three hours.I would prefer waithing for fever to return.

In brief: Alternate
Start with advil.
It is a six hour drug and if in that time period the fever rises you can give tylenol (acetaminophen). Then i would wait to dose with advil until the next sign of fever. Just be sure tylenol (acetaminophen) is at least four hours apart and the advil is 6 hours. An alternate method is give one or the other every three hours.I would prefer waithing for fever to return.
Dr. Barry Bergman
Dr. Barry Bergman
Thank
Dr. Danny Westmoreland
Family Medicine
2 doctors agree
In brief: Rotate 2 hours
Make sure you are dosing by weight and can alternate every 2 hours so there are 4 hours between same medicine dose.
If fever were to continue to raise i would get the child examined. Not an absolute but most of the time a viral infection will respond to tylenol (acetaminophen) and Ibuprofen but then come back up. If fever does not respond i be concerned of a bacterial infection.

In brief: Rotate 2 hours
Make sure you are dosing by weight and can alternate every 2 hours so there are 4 hours between same medicine dose.
If fever were to continue to raise i would get the child examined. Not an absolute but most of the time a viral infection will respond to tylenol (acetaminophen) and Ibuprofen but then come back up. If fever does not respond i be concerned of a bacterial infection.
Dr. Danny Westmoreland
Dr. Danny Westmoreland
Thank
2 comments
Dr. Julio Pajaro
I disagree, Even fever from Bacterial infections can respond to antipyretics. Response to these medications is not a good indicator of the severity of the illness. As a rule I never recommend the practice of alternating Motrin and Tylenol. See above responses for details.
Dr. Barry Bergman
Dr. Pjaro is correct. Fever is only an indicator of having an illness and it is your bodies mechanism of fighting infection. Both Tylenol and advil responses do not indicated viral versus bacterial.
Dr. Yash Khanna
Family Medicine
1 doctor agrees
In brief: Not Recommended BUT
American Academy of Pediatrics recommends parents use single antipyretic agent at a proper dose and frequency for fever in children if you still want to with the consent of baby's Pediatrican,it should be done with extreme caution due to lack of any sound evidence to support this practice for safety and effectiveness of alternating and it should be limted to short period Advil/6hour Tyleno/4 hour

In brief: Not Recommended BUT
American Academy of Pediatrics recommends parents use single antipyretic agent at a proper dose and frequency for fever in children if you still want to with the consent of baby's Pediatrican,it should be done with extreme caution due to lack of any sound evidence to support this practice for safety and effectiveness of alternating and it should be limted to short period Advil/6hour Tyleno/4 hour
Dr. Yash Khanna
Dr. Yash Khanna
Thank
Dr. Ahmet Aybar
Pediatrics - Gastroenterology
1 doctor agrees
In brief: Alternate meds
You can give tylenol (acetaminophen) at 8 then ibuprofen at 12, back to tylenol (acetaminophen) at 4 , then ibuprofen at 8.
on and on. (alternate one with the other every 4 hours) However if fever persisting with alternating doses of medicine for more than 24-48 hours then check with a doctor to try to figure out where the fever is coming from.

In brief: Alternate meds
You can give tylenol (acetaminophen) at 8 then ibuprofen at 12, back to tylenol (acetaminophen) at 4 , then ibuprofen at 8.
on and on. (alternate one with the other every 4 hours) However if fever persisting with alternating doses of medicine for more than 24-48 hours then check with a doctor to try to figure out where the fever is coming from.
Dr. Ahmet Aybar
Dr. Ahmet Aybar
Thank
1 doctor agrees
In brief: Don't alternate
I don't recommend that you alternate antipyrectics like tylenol (acetaminophen) and advil.
There is too great of a risk of accidentally overdosing one of the medications. It is better to dose the medications based specifically upon your child's weight. Your pediatrician can calculate a dosage range based upon weight. (this is often different that what you see on the bottle).

In brief: Don't alternate
I don't recommend that you alternate antipyrectics like tylenol (acetaminophen) and advil.
There is too great of a risk of accidentally overdosing one of the medications. It is better to dose the medications based specifically upon your child's weight. Your pediatrician can calculate a dosage range based upon weight. (this is often different that what you see on the bottle).
Dr. Ronda Dennis-Smithart
Dr. Ronda Dennis-Smithart
Thank
Dr. Robin Larabee
Pediatrics
1 doctor agrees
In brief: Every 4 hours
While it is not necessary or proven effective, Acetaminophen and Ibuprofen may be alternated every 4 hours in attempt to control fever.
Eg- tylenol (acetaminophen) at 12, Ibuprofen at 4, tylenol (acetaminophen) at 8, Ibuprofen at 12. However, there is no need to "break the fever". A temperature under 104 is not dangerous for most children after infancy. Call your doctor if the other (non-fever) symptoms seem serious.

In brief: Every 4 hours
While it is not necessary or proven effective, Acetaminophen and Ibuprofen may be alternated every 4 hours in attempt to control fever.
Eg- tylenol (acetaminophen) at 12, Ibuprofen at 4, tylenol (acetaminophen) at 8, Ibuprofen at 12. However, there is no need to "break the fever". A temperature under 104 is not dangerous for most children after infancy. Call your doctor if the other (non-fever) symptoms seem serious.
Dr. Robin Larabee
Dr. Robin Larabee
Thank
Dr. Carol Jacobs
Pediatrics
In brief: Old fashioned
The Academy of Pediatrics has NEVER supported the alternating of tylenol (acetaminophen) and motrin.
That came out of the ERs in the 70s. Today we typically ask what are the symptoms with the fever. Fever is now recognized as a healthy response to an infection. Every time you give medication to reduce fever you are reducing your child's immune response. Consult your doctor tomorrow.

In brief: Old fashioned
The Academy of Pediatrics has NEVER supported the alternating of tylenol (acetaminophen) and motrin.
That came out of the ERs in the 70s. Today we typically ask what are the symptoms with the fever. Fever is now recognized as a healthy response to an infection. Every time you give medication to reduce fever you are reducing your child's immune response. Consult your doctor tomorrow.
Dr. Carol Jacobs
Dr. Carol Jacobs
Thank
Dr. Martin Fried
General Practice
In brief: Every two hours
Advil (ibuprofen) at 7 am tylenol at 9am advil at 11 am tylenol at 1 pm advil at 3 pm tylenol at 5pm continue to alternate as outlined above.

In brief: Every two hours
Advil (ibuprofen) at 7 am tylenol at 9am advil at 11 am tylenol at 1 pm advil at 3 pm tylenol at 5pm continue to alternate as outlined above.
Dr. Martin Fried
Dr. Martin Fried
Thank
Dr. Mehul SHETH
Pediatrics
In brief: Every 3 hours
Because you can give both tylenol (acetaminophen) and advil every six hours you can give one of the medication every three.
If, in a hypothetical situation, advil was given at 6:30 pm, then tylenol (acetaminophen) could be given at 9:30 pm, then advil at 12:30 am, then tylenol (acetaminophen) at 3:30 am, then advil at 6:30 am, then tylenol (acetaminophen) at 9:30 am.

In brief: Every 3 hours
Because you can give both tylenol (acetaminophen) and advil every six hours you can give one of the medication every three.
If, in a hypothetical situation, advil was given at 6:30 pm, then tylenol (acetaminophen) could be given at 9:30 pm, then advil at 12:30 am, then tylenol (acetaminophen) at 3:30 am, then advil at 6:30 am, then tylenol (acetaminophen) at 9:30 am.
Dr. Mehul SHETH
Dr. Mehul SHETH
Thank
Michael Rommen
Family Medicine
In brief: Under 102.2F is ok.
Try to avoid doubling up on doses i would give Motrin at 3pm , then tylenol (acetaminophen) at 6 pm, Motrin at 9pm , tylenol (acetaminophen) at 12 am if still awake and continue with this pattern.
If this fever continues or especially if it gets higher i would get the child in to be seen.

In brief: Under 102.2F is ok.
Try to avoid doubling up on doses i would give Motrin at 3pm , then tylenol (acetaminophen) at 6 pm, Motrin at 9pm , tylenol (acetaminophen) at 12 am if still awake and continue with this pattern.
If this fever continues or especially if it gets higher i would get the child in to be seen.
Michael Rommen
Michael Rommen
Answer assisted by Michael Rommen, Medical Student
Thank
Get help from a real doctor now
Dr. Cindy Juster
Board Certified, Pediatrics
32 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors